New Guidance on Antidepressant Withdrawal for Doctors in the UK

New guidance for primary care doctors in the UK on antidepressant discontinuation acknowledges severe and long-lasting withdrawal symptoms.

6
3564

A new article in the British Journal of General Practice advises primary care doctors regarding antidepressant withdrawal. The piece acknowledges the potential for severe and long-lasting withdrawal symptoms after antidepressant discontinuation, and the authors advise tapering regimens for discontinuing the drugs.

More than half of those who stop their antidepressant will experience withdrawal, often severe, according to the authors. And the symptoms of withdrawal can be dangerous, including increased suicidality, they write. Because of this, many patients become afraid to discontinue the drugs and end up using them for years or decades, despite the lack of evidence for their effectiveness in the long term.

“For patients to be able to make an informed decision regarding their care, and provide valid consent for treatment, GPs must have open and up-to-date discussions around withdrawal syndrome. This, alongside proportionate, slow tapering plans, will reduce the number of patients on antidepressants and the number of patients experiencing withdrawal syndrome,” the researchers write.

The authors were led by Emilia Grace Palmer at Brighton and Sussex Medical School in the UK. The guidance focuses on withdrawal from selective serotonin reuptake inhibitors (SSRIs), the most commonly prescribed antidepressants, although the researchers note that all antidepressants may produce withdrawal symptoms.

They write that withdrawal symptoms occur because the brain and body have adapted to the drug’s impact on the serotonin system to achieve homeostasis. When the drug is stopped, the serotonin system throughout the body is suddenly changed, leading to a myriad of withdrawal symptoms that occur until the serotonin system can adapt again.

“Owing to the vast distribution of serotonin receptors within the brain and body, potential withdrawal symptoms are diverse,” the researchers write. “Psychological symptoms include irritability, anxiety, low mood, sleep disturbance, suicidal ideation, and hallucinations. Physical manifestations include dizziness, flu-like illness, palpitations, headaches, muscle pain and tremors, sweating, gastrointestinal symptoms (nausea, diarrhea), and sensory disturbances (‘electric shocks,’ ‘brain zaps’).”

The researchers write that doctors must take care to differentiate withdrawal and relapse since this misdiagnosis is often made. However, there are some distinctions that make it clear which is which. Withdrawal symptoms include nausea, pain, and brain zaps, which are not “depressive” symptoms. Withdrawal symptoms also usually occur within days of stopping an antidepressant (depending on the drug’s half-life), while relapse occurs weeks or months after stopping the drug. Finally, when patients are put back on the drug, withdrawal symptoms typically disappear, while relapse symptoms do not respond to the drugs that quickly.

According to the authors, doctors need to be aware of the best strategies for tapering, and they should also discuss this clearly with their patients so that their patients don’t try to stop the drugs abruptly. Instead, patients need to know that they may need to taper over months or years and that they may need to taper to very small doses incrementally before being able to stop the drug.

Because the impact of SSRIs on the serotonin system follows a hyperbolic pattern, smaller doses actually cause significant changes in the serotonin system. Thus, a linear tapering plan (decreasing by the same amount each time) is not recommended; since when the final doses are reached, the patient is likely to experience withdrawal. Instead, a proportionate tapering plan should be followed, in which the dose reduction becomes smaller and smaller as the dose nears zero. Liquid preparations can be helpful in making these dose reductions, they add.

The researchers write that this is also the tapering recommended by NICE and the Royal College of Psychiatrists.

Finally, they add that doctors need to listen to their patients when discussing withdrawal symptoms and allow patients to express their anxieties and questions about discontinuing the drugs. They add that doctors can help motivate patients to engage in healthy strategies like exercise, mindfulness, and sleep hygiene, which can help mitigate the intensity of withdrawal effects.

 

****

Palmer, E. G., Sornalingam, S., Page, L., & Cooper, M. (2023). Withdrawing from SSRI antidepressants: Advice for primary care. British Journal of General Practice, 73(728), 138-140. DOI: https://doi.org/10.3399/bjgp23X732273 (Link)

6 COMMENTS

  1. “They write that withdrawal symptoms occur because the brain and body have adapted to the drug’s impact on the serotonin system to achieve homeostasis. When the drug is stopped, the serotonin system throughout the body is suddenly changed, leading to a myriad of withdrawal symptoms that occur until the serotonin system can adapt again.”

    This simple scientific explanation of why withdrawal symptoms occur is also a scientific explanation of why the “chemical imbalance theory of depression” is a blatant lie.

    Thank you for reporting on this update to British GPs, Peter. (Twenty three years too late for me, but better late than never!) Is there any agency in the US that is updating the US doctors about the ills of the psychiatric pills? All I’ve noticed lately is a ton of censorship by the NIMH.

    Report comment

  2. Its criminal, the drug companies have known about this for decades and carried on peddling this highly profitable drugs to millions of people. Just as they did with barbiturates, benzodiazepines, sleeping tablets, and no doubt the drugs used for ‘adhd’ and everything else. How does the same criminal activity happen year in year out? These companies have been fined billions for their criminal activity but its a fraction of the profits they make so is just part of their business model. This is beyond nuts and is only made possible by thousands of people just doing their jobs, following the guidlines. The guidlines corrupted by drug company influence and the regulator also captured and corrupted by drug companies – read Whitaker and Cosgrove’s Psychiatry under the influence.

    Report comment

  3. “Withdrawal symptoms also usually occur within days of stopping an antidepressant (depending on the drug’s half-life), while relapse occurs weeks or months after stopping the drug. Finally, when patients are put back on the drug, withdrawal symptoms typically disappear, while relapse symptoms do not respond to the drugs that quickly.”

    I disagree. No clinical findings establish a distinction between withdrawal and ‘relapse.’ Given that SSRIs are not correcting any ‘chemical imbalance’ in the first place, why should anyone ‘relapse’ after stopping it? My experience is that reinstatement sometimes works quickly and sometimes it doesn’t. Most of the time the sort of problems that emerge months later are due to akathisia. There is no relapse, only withdrawal after stopping these drugs.

    Report comment

LEAVE A REPLY